Texas, 2009

High Wind in Texas, December 28, 2009

December 28, 2009 · NWS MAF · 1 event in 1 county or zone

Cold air damming along the eastern slopes of the Guadalupe Mountains, in addition to a tight surface pressure gradient behind a strong cold front, resulted in sustained northeast wind speeds of 40 to 47 MPH through Guadalupe Pass for several hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air damming along the eastern slopes of the Guadalupe Mountains, in addition to a tight surface pressure gradient behind a strong cold front, resulted in sustained northeast wind speeds of 40 to 47 MPH through Guadalupe Pass for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 4:28 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Dec 28, 4:28 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CST MON DEC 28 2009

.DISCUSSION...
SURFACE HIGH PRESSURE CURRENTLY ALONG THE RED RIVER WILL REMAIN IN
PLACE TODAY. THIS WILL KEEP A NORTHEAST TO EAST WIND ACROSS THE
REGION. THIS ALONG WITH INCREASING CLOUDS IN ADVANCE OF AN UPPER
LEVEL TROUGH APPROACHING FROM THE WEST WILL KEEP TEMPERATURES
BELOW NORMAL TODAY.

SURFACE WINDS VEER TO A MORE EAST TO SOUTHEASTERLY DIRECTION
OVERNIGHT AS THE UPPER TROUGH CONTINUES TO TAKE AIM AT THE REGION.
THE SHORT RANGE MODELS AGREE IN SHOWING AN INCREASE IN MOISTURE
TONIGHT WITH WIDESPREAD PRECIPITABLE WATER VALUES AT OR ABOVE
0.50 BY TUESDAY MORNING. DEEP LAYER LIFT ALONG WITH EMBEDDED
POCKETS OF STRONG 700MB WARM AIR ADVECTION WILL ALSO SPREAD ACROSS
THE REGION THROUGH TUESDAY MORNING. THE LATEST MODEL DATA
CONTINUES TO INCREASE PRECIPITATION CHANCES ALONG WITH QPF VALUES.
WE HAVE OPTED TO INCREASE BOTH POP AND QPF AMOUNTS BEGINNING LATE
TONIGHT THROUGH TUESDAY. THE LATEST MODEL DATA IS SHOWING A LITTLE
BETTER AGREEMENT WITH RESPECT TO WHERE THE GREATEST AMOUNT OF
PRECIPITATION WILL FALL. THE FIRST AREA OF CONCERN IS ACROSS
CULBERSON COUNTY AND THE GUADALUPE MOUNTAINS. GIVEN THE DECENT
MODEL AGREEMENT AND HIGH CONFIDENCE IN PRECIPITATION TYPE BEING
ALL SNOW...WE HAVE OPTED TO GO WITH A WINTER STORM WATCH FROM LATE
TONIGHT THROUGH TUESDAY MORNING FOR SNOW ACCUMULATIONS OF 3 TO 5
INCHES. THE OTHER AREA OF CONCERN IS ACROSS THE BIG BEND REGION
AND STOCKTON PLATEAU. QPF AMOUNTS OF AT LEAST 0.25 ARE
EXPECTED...BUT PRECIPITATION TYPE COULD BE MORE OF A RAIN/SNOW MIX
GIVEN WARMER SURFACE TEMPERATURES AND HIGHER SURFACE WET BULB
TEMPERATURES. IF SUBSEQUENT MODEL DATA TRENDS COLDER WITH
TEMPERATURES...THEN A WINTER STORM WATCH COULD BE NECESSARY FOR
THE MENTIONED REGIONS. FOR THE REMAINDER OF THE AREA...WE HAVE
INCREASED PRECIPITATION CHANCES FROM LATE TONIGHT THROUGH TUESDAY.
WE COULD SEE A FAIRLY BROAD AREA OF 1 TO 2 INCHES OF SNOWFALL BY
LATE TUESDAY EVENING. WE HAVE HELD OFF ON ISSUING A WINTER WEATHER
ADVISORY FOR SNOWFALL WITH THIS FORECAST...BUT IF MODEL DATA
CONTINUES IT/S CURRENT TRENDS...THEN SNOWFALL AMOUNTS WILL BE
HIGHER AND A HEADLINE WOULD BE NEEDED. THE HEAVIER PRECIPITATION
IS EXPECTED TO SHIFT EAST OF THE REGION TUESDAY EVENING AS THE
MAIN VORT MAX EXITS THE BASE OF THE TROUGH. A SECONDARY VORT MAX
WITHIN THE UPSTREAM PORTION OF THE TROUGH IS NOW FORECAST TO MOVE
ACROSS THE AREA TUESDAY NIGHT. SOME WEAK LIFT IS NOTED WITH THIS
AND WE HAVE INCREASE POPS SLIGHTLY FOR ROUGHLY THE NORTHERN 1/3 OF
THE REGION.

NORTHWEST FLOW ALOFT REMAINS INTACT THROUGH MUCH OF THE UPCOMING
FORECAST PERIOD. TEMPERATURES WILL WARM SLIGHTLY ON WEDNESDAY...BUT
THE AMOUNT OF WARMING WILL BE IMPACTED BY SNOW COVER. A COLD FRONT
IS EXPECTED ON THURSDAY WITH TEMPERATURES EXPECTED TO REMAIN BELOW
NORMAL THROUGH FRIDAY. TEMPERATURES COULD WARM TO NEAR NORMAL ON
SATURDAY BEFORE ANOTHER COLD FRONT MOVES THROUGH ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  27  35  28  /   0  20  80  20
CARLSBAD NM                42  28  34  27  /   0  40  80  20
DRYDEN TX                  48  34  40  33  /   0  60  60  10
FORT STOCKTON TX           48  28  38  32  /   0  60  70  10
GUADALUPE PASS TX          41  22  35  26  /   0  60  80  20
HOBBS NM                   45  26  35  25  /   0  20  80  20
MARFA TX                   48  26  35  21  /   0  60  60  10
MIDLAND INTL AIRPORT TX    46  24  34  25  /   0  30  80  10
ODESSA TX                  45  26  34  28  /   0  30  80  10
WINK TX                    48  30  35  26  /   0  40  80  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

49/06
Hazardous weather outlook, Dec 28, 3:06 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST MON DEC 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CST MON DEC 28 2009 /306 AM MST MON DEC 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATE TONIGHT WINTER WEATHER
WILL RETURN TO THE MOUNTAINS WITH SNOW EXPECTED TO BEGIN FALLING
AROUND OR JUST BEFORE MIDNIGHT ACROSS PARTS OF THE TRANS PECOS.
MOST AREAS OF THE TRANS PECOS ARE EXPECTED TO HAVE BETWEEN 1 TO 2
INCHES OF SNOW BY SUNRISE TUESDAY MORNING WITH A RAIN AND SNOW MIX
ALONG THE LOWER ELEVATIONS OF THE RIO GRANDE. THE BEST CHANCE FOR
HEAVY SNOW WILL BE ACROSS CULBERSON COUNTY INCLUDING THE GUADALUPE
MOUNTAINS WHERE A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY
MORNING AND 3 TO 5 INCHES WILL POSSIBLE THERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL DEVELOP NORTHWARD INTO THE PERMIAN BASIN AND SOUTHEAST
NEW MEXICO PLAINS AROUND SUNRISE TUESDAY. 1 TO 2 INCHES WILL BE
POSSIBLE THROUGH AROUND NOON. IT WILL LIKELY SNOW THE REMAINDER
OF THE DAY ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTEREST SHOULD KEEP ABREAST OF THE LATEST WEATHER
INFORMATION REGARDING THIS STORM SYSTEM. TRAVEL IMPACTS WILL BE
POSSIBLE TUESDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Dec 28, 4:52 AM MST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CST MON DEC 28 2009

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-
079>082-282200-
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
HOWARD-MITCHELL-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...PECOS...MENTONE...RED BLUFF LAKE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON
552 AM CST MON DEC 28 2009 /452 AM MST MON DEC 28 2009/

...ACCUMULATING SNOWFALL POSSIBLE FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO MONDAY NIGHT AND TUESDAY...

COLD AIR WILL REMAIN ENTRENCHED ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS. MEANWHILE...AN UPPER LEVEL STORM SYSTEM WILL MOVE
ACROSS NORTHERN MEXICO AND APPROACH WEST TEXAS TONIGHT. AS THIS
STORM SYSTEM APPROACHES THE AREA...WINTRY PRECIPITATION IN THE
FORM OF SNOW WILL DEVELOP THIS EVENING ACROSS THE MOUNTAINS AND
ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE
SNOW IS EXPECTED TO SPREAD NORTH ACROSS THE REMAINDER OF THE
REGION AFTER MIDNIGHT INTO TUESDAY MORNING. SNOWFALL IS EXPECTED
TO GRADUALLY DECREASE TUESDAY NIGHT AS THE UPPER LEVEL STORM
SYSTEM BEGINS TO MOVE EAST OF THE REGION.

UNCERTAINTY EXISTS WITH REGARD TO THE AMOUNT AND LOCATION OF
THE HEAVIEST SNOWFALL...BUT INDICATIONS ARE THE HEAVIER TOTALS
WILL FALL FROM THE VAN HORN REGION INTO THE GUADALUPE MOUNTAINS. A
WINTER STORM WATCH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING FOR SNOWFALL TOTALS OF 3 TO 5 INCHES FOR THE ABOVE
MENTIONED AREAS. ELSEWHERE...A BROAD AREA OF 1 TO 2 INCHES OF
SNOWFALL REMAINS POSSIBLE...EXCEPT ALONG THE RIO GRANDE AND
STOCKTON PLATEAU. LOCATIONS ALONG THE RIO GRANDE EAST OF PRESIDIO
MAY ONLY SEE A MIX OF RAIN AND SNOW WITH LITTLE ACCUMULATION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR THE NATIONAL WEATHER
SERVICE WEB SITE AT WWW.SRH.NOAA.GOV/MAF FOR THE LATEST WEATHER
FORECASTS AND INFORMATION.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 28, 9:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207400.